Advertisement
 
YOU ARE HERE: LAT HomeCollectionsHealth

Doctors suggest that women hit pause button on osteoporosis drugs

Many patients have taken medications that include bisphosphonates for years. Doctors are debating how long people should take them. Recent studies point to health risks and problems linked to long-term use.

November 08, 2010|By Shari Roan, Los Angeles Times

With the launch of the first prescription osteoporosis medication 15 years ago, millions of Americans with the bone-thinning disease began taking the drugs and never looked back.

But now many bone-health doctors are looking back and becoming increasingly uneasy.

In the last few years, evidence has emerged that long-term use of osteoporosis drugs — particularly the oldest class of drugs, the bisphosphonates — may do more harm than good. Some doctors are starting to tell at least some of their patients to stop taking the drugs for a time — in other words, to take a "drug holiday."

That strategy is a tough sell for consumers who have been bombarded with osteoporosis medication advertisements for years.

When osteoporosis drugs first came out, "people thought, this is a recurring disease, like high blood pressure. So why wouldn't you treat it for the rest of their lives?" said Dr. Richard Eastell, an expert in bone metabolism at the University of Sheffield in Britain who spoke about the issue last month at the annual meeting of the American Society for Bone and Mineral Research. "But there are now some anxieties with long-term use."

Several factors are merging to usher in a new era of caution surrounding the medications. One is the simple acknowledgment that some people are approaching 10 to 15 years of continuous use.

"Worldwide, it's a commonly discussed question as to how long you should go on with these treatments," Eastell said. "Beyond 10 years, we have no knowledge of how these treatments work."

Added to that, several potential risks from long-term use have recently arisen.

In rare cases, people taking bisphosphonates — which include Fosamax, Boniva, Actonel and Reclast — can develop jaw necrosis, a condition in which the jawbone begins to deteriorate. And a study published in September in the British Medical Journal found that people who take bisphosphonate drugs for several years have a slightly higher risk of developing esophageal cancer.

Experts don't know why the drugs would increase the cancer risk, although they are known to irritate the esophagus in some people.

Of most concern, however, is that long-term bisphosphonate users can develop rare and unusual fractures in the thigh bone, or femur. A 2008 study first linked long-term use of the medications to femur fractures, and other research has confirmed the link. On Oct. 13, the Food and Drug Administration announced it will now require bisphosphonate drugs to carry information on their labels describing the risk of rare femur fractures.

Without a lot of clear scientific evidence to guide them, doctors are debating how long people should take bisphosphonates and whether occasional "drug holidays" are a good idea.

Bones grow and change. After reaching peak bone mass in the early or mid-20s, bone density begins to decline because old bone is lost faster than new bone is made. This process speeds up in midlife, especially after menopause in women.

Bisphosphonates work by preventing the body from reabsorbing bone. They slow bone loss but also interfere with the natural bone-remodeling cycle, the process by which old bone is continually broken down and new bone is fashioned to replace it. This interference, it's thought, lies behind the unusual fracture risk. And some bone specialists believe that leaving bones free of drugs for a year or more in people with osteoporosis allows the bone-remodeling process to kick in again.

Drug holidays may also be justified, these specialists say, because bisphosphonate medications remain in bone tissue for a year or two after people stop taking them. A study in 2006 followed postmenopausal women who took Fosamax for five years, at which point half of the women stopped taking the drugs and half continued. At the end of the 10-year period, there was no difference in fracture rates among the two groups.

"To give high doses indefinitely is not what you want to do," said Dr. Ian Reid, an endocrinologist and bone expert at the University of Auckland in New Zealand. "After five years, it's a good time to reassess. If the bones don't show osteoporosis, we typically stop the drug and monitor bone density. If they still have osteoporosis readings or have had a fracture, we keep them on medications for out to 10 years."

People who still have osteoporosis also have the option of switching to a different class of drug. One is the parathyroid hormone drug teriparatide (sold under the brand name Forteo), which, unlike the bisphosphonates, works by actively building bone. Another is the new medication denosumab (brand name Prolia), which is in a drug class known as the RANK ligand inhibitors. As the name suggests, it suppresses bone breakdown by inactivating a protein called the RANK ligand. It's too early to tell if long-term Prolia use causes some of the same side effects as bisphosphonates.

Advertisement
Los Angeles Times Articles
|
|
|